Unfortunately, while codeine serves an important medical purpose as an opioid painkiller and cough suppressant, it is widely abused in a variety of ways, including snorting.
Codeine products take a variety of different forms, all of which are regulated in the United States as controlled substances.
These forms include cough syrups, which have been abused by oral consumption in combination with other drugs like alcohol and cannabis, and codeine tablets, which can be crushed into a fine powder and either snorted/inhaled through a straw or mixed with water and injected.
Both shooting and snorting codeine sends the full dose of the drug into the bloodstream far more quickly than is possible through oral ingestion, resulting in a more abrupt and intense high.
But modifying prescription drugs for abuse is an extremely dangerous practice that can have serious or even deadly consequences.
Side Effects & Dangers Of Snorting Codeine
While snorting is often seen as a safer way to abuse drugs when compared with injection, this form of drug abuse is far from harmless and can lead to serious long-term health effects.
The effects of snorting drugs like codeine can include:
- sinus infections
- chronic runny noses
- chronic nosebleeds
- reduced sense of smell
- inflammation and redness around the mouth and nose
- increased risk of overdose
- accelerated formation of dependence and addiction
- liver damage
In extreme cases, the membrane and tissue damage caused by snorting prescription pain medication can be so bad that the nose itself collapses, or holes form in the top of the mouth or in the tissue between the nostrils.
This damage may require intensive surgery to correct, usually only after a long period of total instance from snorting drugs or participating in any other kind of substance abuse.
Codeine Tablets & Liver Damage
While codeine is sometimes available as a standalone pain relief product, more often codeine tablets are made as combination products that also include acetaminophen, the active ingredient in Tylenol.
Acetaminophen, despite being a common over-the-counter pain relief medication, has a surprisingly high degree of liver toxicity.
This means that snorting large amounts of codeine/acetaminophen painkiller tablets can quickly cause lasting liver damage or even liver failure over enough time or with a large enough dose.
Opioid overdoses are dangerous, life-threatening medical emergencies, and are more likely to occur when different drugs are taken together (polydrug abuse) or when they are taken using high-risk methods, including snorting.
When a codeine overdose occurs, the drug’s effects on certain receptors in the central nervous system interfere with your regular neurological and physiological functions to a dangerous degree.
Signs and symptoms of opioid overdose include:
- gasping or slow, shallow, or stopped breathing
- weak or irregular pulse
- extreme drowsiness
- cold clammy skin
- blue-tinted fingers or lips
- non-responsiveness or coma
Respiratory depression, which occurs when an opioid drug interferes with your ability to breathe, can cause permanent brain damage or death without immediate medical attention.
If you suspect that you or someone around you is experiencing a codeine overdose, immediately administer the opioid overdose antidote naloxone, if possible, and call for emergency medical assistance.
Despite being a relatively weak opioid, codeine can be habit-forming. And while physical dependence can develop as a result of the routine, prescribed codeine use, abusing codeine through snorting accelerates this process and can trigger codeine addiction.
Once addiction forms and the body begins to develop a tolerance towards the drug, individuals may begin to increase their dosage or take the drug in riskier methods in order to feel the same level of effect.
They may also move on to stronger and more dangerous prescription opioids like oxycodone or hydrocodone, or illicit opioid drugs like heroin or street fentanyl.
Signs you may be developing codeine addiction include:
- being unable to stop using codeine
- having intrusive thoughts about codeine use
- increasing your dose
- taking codeine in riskier ways, including shooting codeine or driving or working while high
- experiencing cravings and other withdrawal symptoms when you stop taking codeine for a period of time
Codeine withdrawal symptoms may include both physical and mental health effects, such as:
- sleep disturbances
- changes in heart rate or blood pressure
- muscle and joint pain
Because these symptoms can be intense and can cause individuals to relapse, it is recommended that codeine withdrawal be managed through a medical detox service before participation in a formal inpatient or outpatient treatment program for substance use disorder recovery.
If you or a loved one struggles with codeine addiction, help is available. Contact Northeast Addictions Treatment Center today to learn more.
Northeast Addition Editorial Team
©2023 Northeast Addition Center | All Rights Reserved
This page does not provide medical advice.